Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 242, NWS North Platte, NE

July 28, 2016Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 28, 2016, 5:58 AM MDT for Deuel County, Garden County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 5:58 AM MDT (11:58 UTC)
Expired
Jul 28, 2016, 6:45 AM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Deuel County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 176 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 12.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS53 KLBF 281158
SVRLBF
NEC049-069-281245-
/O.NEW.KLBF.SV.W.0242.160728T1158Z-160728T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
558 AM MDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  WESTERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 645 AM MDT

* AT 558 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LISCO...OR
  21 MILES NORTHWEST OF OSHKOSH...MOVING SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHAPPELL...OSHKOSH...LEWELLEN...LISCO...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...RICHARDSON LAKE...
  MOUNT VERNON...SUGAR LOAF HILL...
  ASH HOLLOW STATE HISTORICAL PARK AND BLUEWATER BATTLEFIELD STATE
  HISTORICAL PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 117.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 78 AND 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4173 10264 4131 10207 4100 10260 4101 10262
      4139 10261 4140 10264
TIME...MOT...LOC 1158Z 317DEG 44KT 4155 10272 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
829 
WWUS53 KLBF 281223
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 AM MDT THU JUL 28 2016

NEC049-069-281245-
/O.CON.KLBF.SV.W.0242.000000T0000Z-160728T1245Z/
GARDEN NE-DEUEL NE-
623 AM MDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM MDT
FOR SOUTHWESTERN GARDEN AND WESTERN DEUEL COUNTIES...

AT 622 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF OSHKOSH TO 14 MILES NORTH OF
CHAPPELL TO NEAR SUNOL...MOVING SOUTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHAPPELL...OSHKOSH...LEWELLEN...LISCO...INTERSECTION OF HIGHWAY 27
AND 9 MILE ROAD...RICHARDSON LAKE...MOUNT VERNON...SUGAR LOAF
HILL...ASH HOLLOW STATE HISTORICAL PARK AND BLUEWATER BATTLEFIELD
STATE HISTORICAL PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 117.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 78 AND 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4173 10264 4131 10207 4100 10260 4101 10262
      4139 10261 4140 10264
TIME...MOT...LOC 1222Z 320DEG 47KT 4152 10242 4130 10243 4116 10271 

HAIL...0.75IN
WIND...60MPH
 
$$

CDC
746 
WWUS53 KLBF 281245
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 AM MDT THU JUL 28 2016

NEC049-069-281255-
/O.EXP.KLBF.SV.W.0242.000000T0000Z-160728T1245Z/
GARDEN NE-DEUEL NE-
645 AM MDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARDEN AND
WESTERN DEUEL COUNTIES HAS EXPIRED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

LAT...LON 4173 10264 4131 10207 4100 10260 4101 10262
      4139 10261 4140 10264
TIME...MOT...LOC 1244Z 317DEG 44KT 4152 10242 4130 10243 4116 10271 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:42 AM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 28, 2:42 AM MDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
342 AM CDT THU JUL 28 2016

.SHORT TERM...(Today and tonight)
Issued at 309 AM CDT Thu Jul 28 2016

A belt of 45 to 55kt winds at h500mb will provide strong shear
for severe storm development today. The model consensus is keeping
the instability...both sfc and elevated... across the Neb
Panhandle...Swrn Neb and Ern Colo... mostly west of the forecast
area. Despite the weak instability across Ncntl Neb...the NAM
radar reflectivity product would suggest strong to severe storms
will develop across Ncntl Neb this aftn. The HRRR...NMM and ARW
models are farther west with this feature. The model consensus
suggests significant thunderstorm potential along and west of a
line from Valentine to Broken Bow. POPs are as high as 60 percent
today and tonight.

The disturbance of interest is over Srn MT this morning and water
vapor suggests strong dynamics which could steepen lapse
rates...perhaps into Ncntl Neb. The severe weather forecast follows
the SPC forecast covering Wrn Neb with severe weather potential. The
NAM and RAP show very little MUcape across Ncntl Neb.

Blended guidance plus bias correction produces highs in the upper
70s to mid 80s today. Significant cloud cover is expected with
rounds of thunderstorms developing morning...afternoon and night.
With dew points in the 60s...periods of sun could warm temperatures
into 80s...steepen lapse rates...generate instability and produce
storms capable of severe weather.

.LONG TERM...(Friday through Wednesday)
Issued at 309 AM CDT Thu Jul 28 2016

Northwest flow aloft continues Friday as the upper level ridge of
high pressure remains centered across the desert southwest. An
upper level disturbance embedded within the flow will be exiting
off to the east Friday morning, with little upper support the
remainder of the day to have more than a slight chance pop for
rainfall. Otherwise at least partial sunshine will help
allow temperatures to rise to around 80 degrees by afternoon.

Friday night into Saturday, will maintain a slight chance pop due
to very weak impulses moving southeast across the area, but cannot
find any upper level support to go with a higher pop. It will
begin to warm Saturday as southerly flow advects warmer air north.
H850mb temperatures rise into the 20s Celsius by afternoon which
will easily support highs in the 80s.

Flow aloft becomes more zonal east to west Sunday into next week
as the upper level ridge aloft flattens some and moves east and
becomes centered across the southern plains. Really no distinct
waves expected to cross the area within the flow aloft, but
several very weak impulses are noted. Have included a slight
chance pop as these impulses cross, but timing will be an issue
and pops will likely be adjusted in later forecasts.

As far as temperatures, they will continue to warm, with highs
expected in the 90s for the first through middle of next week. The
ridge does not build as far northward as the last hot spell, and
not expecting triple digit heat at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1157 PM CDT Wed Jul 27 2016

A few isolated showers currently exist across portions of central
NE. Elsewhere, isolated/scattered showers and thunderstorms are
present across the NE Panhandle.

Chances for additional thunderstorms over the forecast area have
largely diminished. However, there is enough uncertainty such
that a isolated thunderstorm or two cannot be ruled out...either
developing or moving into western NE. Confidence is low. Some
patchy fog may develop overnight in climo prone areas as winds
become light.

Increased chances for thunderstorms tomorrow. Best chances across
the southwest half of the forecast area, where strong to severe
thunderstorms possible. Mentioned TSTMs in the KLBF TAF, however,
no mention for KVTN -- this is attributable to confidence and
uncertainty at this time.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...CDC
LONG TERM...Taylor
AVIATION...ET
Hazardous weather outlook, Jul 28, 4:25 AM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 AM CDT THU JUL 28 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-291030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
525 AM CDT THU JUL 28 2016 /425 AM MDT THU JUL 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

AN ACTIVE SEVERE WEATHER DAY IS EXPECTED TODAY AND TONIGHT. THE
AREA OF GREATEST CONCERN FOR SEVERE WEATHER IS GENERALLY ALONG
AND WEST OF A LINE FROM ELLSWORTH TO NORTH PLATTE TO MOOREFIELD.
TWO OR THREE ROUNDS OF THUNDERSTORMS ARE EXPECTED...ONE THIS
MORNING...ANOTHER IN THE AFTERNOON AND PERHAPS A THIRD TONIGHT.

HAIL TWO INCHES IN DIAMETER IS THE PRIMARY THREAT AND THIS IS
MOST LIKELY ACROSS PARTS OF DEUEL...PERKINS AND CHASE COUNTIES.
WIND DAMAGE IS ALSO A SIGNIFICANT THREAT. AN ISOLATED TORNADO IS
POSSIBLE. SOME STORMS MAY ALSO BE CAPABLE OF LOCALLY HEAVY
RAINFALL AND THIS COULD PRODUCE FLOODING ACROSS SOUTHWEST
NEBRASKA SOUTH OF INTERSTATE 80.

NOTE THE FORECAST IS BASED ON THE EXPECTED TRACK OF STORMS
FORMING ACROSS THE CENTRAL AND NORTHERN HIGH PLAINS. AN EASTWARD
JOG IN THE TRACK OF STORMS COULD PRESENT A SIGNIFICANT SEVERE
WEATHER THREAT FARTHER EAST ACROSS THE SANDHILLS AND PARTS OF
NORTH CENTRAL NEBRASKA...PERHAPS AS FAR EAST AS
VALENTINE...BREWSTER AND BROKEN BOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH WEDNESDAY.
STRONG WINDS ALOFT FRIDAY THROUGH SUNDAY COULD SUPPORT ISOLATED
STRONG TO SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE. SATURDAY WOULD APPEAR TO BE THE MOST FAVORABLE DAY FOR
SEVERE WEATHER ACROSS THE SANDHILLS...GENERALLY NORTH OF
INTERSTATE 80.

WINDS ALOFT DECREASE MONDAY THROUGH WEDNESDAY SUGGESTING THE
POTENTIAL FOR SEVERE WEATHER WILL BE LOW.

HOT AND HUMID WEATHER RETURNS MONDAY WITH HEAT INDICES IN THE
UPPER 90S...POSSIBLY HIGHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BE NEEDED TODAY AND THIS EVENING...MAINLY
ACROSS SOUTHWEST NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 28, 1:49 AM MDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
249 AM CDT THU JUL 28 2016

NEZ069-070-280830-
CHASE NE-HAYES NE-
249 AM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYES...CHASE AND
SOUTHEASTERN PERKINS COUNTIES UNTIL 330 AM CDT/230 AM MDT/...

AT 248 AM CDT/148 AM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAMAR TO 10 MILES SOUTH OF
MADRID. MOVEMENT WAS SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IMPERIAL...WAUNETA...LAMAR...ENDERS...CHAMPION...ENDERS RESERVOIR
STATE RECREATION AREA...CHASE...HAMLET...CHURCH GROVE
CAMPGROUND...AREA A CAMPGROUND...CRETE...CENTER DAM CAMPGROUND AND
WANAMAKER STATE WILDFIRE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4035 10203 4068 10204 4070 10136 4035 10105
TIME...MOT...LOC 0748Z 319DEG 30KT 4057 10194 4070 10158

CDC
Special weather statement, Jul 28, 2:24 AM MDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 AM CDT THU JUL 28 2016

NEZ069-070-280915-
CHASE NE-HAYES NE-
324 AM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYES AND
SOUTHEASTERN CHASE COUNTIES UNTIL 415 AM CDT/315 AM MDT/...

AT 324 AM CDT/224 AM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF CHAMPION
TO NEAR IMPERIAL. MOVEMENT WAS SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IMPERIAL...WAUNETA...CHAMPION...ENDERS RESERVOIR STATE RECREATION
AREA...ENDERS...HAMLET...CHURCH GROVE CAMPGROUND...CENTER DAM
CAMPGROUND...WANAMAKER STATE WILDFIRE MANAGEMENT AREA AND AREA A
CAMPGROUND.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4035 10182 4055 10169 4061 10160 4035 10116
TIME...MOT...LOC 0824Z 324DEG 26KT 4036 10167 4049 10158

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:52 PM MDTSevere Thunderstorm WarningLBFCuster38 min
Jul 27, 7:05 PM MDTSpecial Weather StatementLBFKeya Paha40 min
Jul 27, 7:42 PM MDTSpecial Weather StatementLBFBoyd48 min
Jul 27, 10:00 PM MDTSpecial Weather StatementLBFHayes45 min
Jul 28, 1:49 AM MDTSpecial Weather StatementLBFChase41 min
Jul 28, 2:24 AM MDTSpecial Weather StatementLBFChase51 min
Jul 28, 6:46 AM MDTSpecial Weather StatementLBFDeuel44 min
Jul 28, 12:32 PM MDTSpecial Weather StatementLBFChase43 min
Jul 28, 5:33 PM MDTSpecial Weather StatementLBFKeya Paha42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.